Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 52, NWS Kansas City, MO

May 23, 1998Chariton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 23, 1998, 6:23 PM CDT for Chariton County, Missouri. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1998, 6:23 PM CDT (23:23 UTC)
Expired
May 23, 1998, 7:30 PM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Chariton County, MO

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:25 PM CDTHail 0.75Brunswick, MOThe Brunswick Fire Department reported dime-size hail in Brunswick.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS1 KMCI 232321 RRA
SVRMCI
MOC041-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
623 PM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARITON COUNTY IN CENTRAL MISSOURI

* UNTIL 730 PM CDT

* AT 623 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BRUNSWICK... MOVING NORTH-
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUNSWICK BY 630 PM
  DALTON BY 630 PM
  KEYTESVILLE BY 640 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 23, 3:10 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT SAT MAY 23 1998

AIRMASS ONCE AGAIN EXTREMELY UNSTABLE THIS PM. CNVCTN FIRING OVER
SRN MO WHERE CAP IS WEAKER. VSBL STLT IMAGERY SHOWS LEADING EDGE OF
SPEED MAX OVER WRN OK. XPCT CONVECTION FURTHER NORTH NEAR BOUNDARY
LATE THIS AFTERNOON/EVENING. PRIND ARE THAT CONVECTION SHOULD DIE
OFF AS SPEED MAX EXITS SOON AFTER MIDNIGHT BUT COULD CONTINUE INTO
ERY AM HOURS IF IT INITIATES FAR ENOUGH WEST.

ATMOSPHERE REMAINS UNSTABLE THROUGH PD...BUT WITH NO TRIGGERS TO BE
FOUND WILL WAIT ON SRN STREAM WV TO REINDRODUCE POPS. MOST ACTIVITY
SHOULD BE S OF CWA...BUT WL PUT IN LOW POPS ACRS CWA MONDAY FOR
AIRMASS CONVECTION.

.EAX...
MO...NONE.
KS...NONE.

JHV

In the hours before

Special weather statement, May 23, 1:00 PM CDT, 5 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SAT MAY 23 1998

...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON OR TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OR THIS EVENING WITH THE GREATEST RISK OF SEVERE WEATHER
MAINLY SOUTH OF A LINE FROM KANSAS CITY TO CARROLLTON TO MOBERLY.
THE PRIMARY THREAT IS VERY LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO A THREAT OF ISOLATED TORNADOES LATE THIS AFTERNOON OR THIS
EVENING ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO
MOBERLY. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS AND PREPARE FOR
POSSIBLE ACTIVATION.

DISCUSSION:  A LOW PRESSURE SYSTEM WAS LOCATED NEAR TOPEKA WITH A
STATIONARY FRONT STRETCHING FROM KANSAS CITY EAST TO COLUMBIA. A
VERY UNSTABLE AIR MASS REMAINED IN PLACE ACROSS THE
AREA...ESPECIALLY ALONG AND SOUTH OF THE STATIONARY BOUNDARY. WITH
EXTREME INSTABILITY ...VERY LARGE HAIL IS POSSIBLE. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS WIND PROFILES ARE
MARGINALLY FAVORABLE.

THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT EXTENDING
SOUTHWEST INTO OKLAHOMA WILL MOVE SLOWLY EAST INTO CENTRAL MISSOURI
TONIGHT...DIMINISHING THE THREAT OF THUNDERSTORMS ESPECIALLY AFTER
MIDNIGHT.

DB
Special weather statement, May 23, 1:00 PM CDT, 5 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME OF ISSUANCE
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SAT MAY 23 1998

...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON OR TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OR THIS EVENING WITH THE GREATEST RISK OF SEVERE WEATHER
MAINLY SOUTH OF A LINE FROM KANSAS CITY TO CARROLLTON TO MOBERLY.
THE PRIMARY THREAT IS VERY LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO A THREAT OF ISOLATED TORNADOES LATE THIS AFTERNOON OR THIS
EVENING ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO
MOBERLY. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS AND PREPARE FOR
POSSIBLE ACTIVATION.

DISCUSSION:  A LOW PRESSURE SYSTEM WAS LOCATED NEAR TOPEKA WITH A
STATIONARY FRONT STRETCHING FROM KANSAS CITY EAST TO COLUMBIA. A
VERY UNSTABLE AIR MASS REMAINED IN PLACE ACROSS THE
AREA...ESPECIALLY ALONG AND SOUTH OF THE STATIONARY BOUNDARY. WITH
EXTREME INSTABILITY ...VERY LARGE HAIL IS POSSIBLE. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS WIND PROFILES ARE
MARGINALLY FAVORABLE.

THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT EXTENDING
SOUTHWEST INTO OKLAHOMA WILL MOVE SLOWLY EAST INTO CENTRAL MISSOURI
TONIGHT...DIMINISHING THE THREAT OF THUNDERSTORMS ESPECIALLY AFTER
MIDNIGHT.

DB
Special weather statement, May 23, 1:00 PM CDT, 5 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME OF ISSUANCE
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SAT MAY 23 1998

...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON OR TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OR THIS EVENING WITH THE GREATEST RISK OF SEVERE WEATHER
MAINLY SOUTH OF A LINE FROM KANSAS CITY TO CARROLLTON TO MOBERLY.
THE PRIMARY THREAT IS VERY LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO A THREAT OF ISOLATED TORNADOES LATE THIS AFTERNOON OR THIS
EVENING ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO
MOBERLY. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS AND PREPARE FOR
POSSIBLE ACTIVATION.

DISCUSSION:  A LOW PRESSURE SYSTEM WAS LOCATED NEAR TOPEKA WITH A
STATIONARY FRONT STRETCHING FROM KANSAS CITY EAST TO COLUMBIA. A
VERY UNSTABLE AIR MASS REMAINED IN PLACE ACROSS THE
AREA...ESPECIALLY ALONG AND SOUTH OF THE STATIONARY BOUNDARY. WITH
EXTREME INSTABILITY ...VERY LARGE HAIL IS POSSIBLE. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS WIND PROFILES ARE
MARGINALLY FAVORABLE.

THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT EXTENDING
SOUTHWEST INTO OKLAHOMA WILL MOVE SLOWLY EAST INTO CENTRAL MISSOURI
TONIGHT...DIMINISHING THE THREAT OF THUNDERSTORMS ESPECIALLY AFTER
MIDNIGHT.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:00 PM CDTSevere Thunderstorm WarningEAXSaline30 min
May 23, 6:35 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.